Alert archive / Illinois / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 210, NWS St. Louis, MO

August 19, 2009Brown County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 19, 2009, 1:50 PM CDT for Brown County, Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2009, 1:50 PM CDT (18:50 UTC)
Expired
Aug 19, 2009, 2:15 PM CDT
In force
25 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Brown County, IL

The radar

The Lincoln radar (KILX), 112 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 12:49 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 191850
SVRLSX
ILC009-191915-
/O.NEW.KLSX.SV.W.0210.090819T1850Z-090819T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
150 PM CDT WED AUG 19 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BROWN COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 215 PM CDT

* AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTH OF MEREDOSIA...OR
  10 MILES SOUTHWEST OF BEARDSTOWN...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN BROWN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3998 9052 3990 9056 3988 9058 3985 9058
      3984 9058 3984 9064 3985 9070 3991 9077
      3999 9061
TIME...MOT...LOC 1849Z 248DEG 35KT 3992 9057

$$

JPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 12:10 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 19, 12:10 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1210 PM CDT WED AUG 19 2009

.UPDATE...
/1204 PM CDT WED AUG 19 2009/
WHILE WAA-INDUCED SHWRS AND EMBEDED TSRA CENTERED OVER SE KS AND
SW MO CONTINUES TO SPREAD NE IT IS ALSO WEAKENING WITH TIME. SO
ALTHOUGH IM NOT CERTAIN HOW MUCH OF THIS ACTIVITY WILL REACH OUR
AREA...LOOKING FOR CONVECTION TO INCREASE IN COVERAGE DURING THE
AFTERNOON ALONG AND E OF MCV AND SWD EXTENDING SHORTWAVE...OR
ESSENTIALLY ALONG AND EAST OF BAND OF STORMS THAT STRETCH FROM NE
MO TO JUST E OF COU AT 17Z. HAVE GONE WITH COVERAGE TERMINOLOGY
FOR THE AFTERNOON HOURS. ALS MADE A SLIGHT TWEEK IN TEMPS...DOWN A
DEGREE OR TWO IN OUR NW AREAS AND UP A CPL DEGREES IN THE SE PART
OF THE FA. NO CHANGES MADE TO TONIGHT...BUT WE ARE CONTEMPLATING
FLASH FLOOD WATCH IN SOME AREAS TONIGHT WHICH WOULD GO OUT WITH
THE AFTERNOON FORECAST PACKAGE. WILL BE COORDINATING AREA AND
TIMING WITH SURROUNDING WFOS OVER THE NEXT FEW HOURS.

TRUETT

&&

.DISCUSSION...
/426 AM CDT WED AUG 19 2009/

BAND OF SHRA AND A FEW TSRA EXTDG FM NR VIH NE THRU STL TO 3LF AND
SLO IS SHIFTING SLOWLY N-NEWD. THIS SHRA/TSRA ACTIVITY APRS TO BE
JUST N OF A WEAK AND DIFFUSE STNRY FNT EXTDG ACRS SERN MO AND SRN
IL AND AHD OF A WKNG MCV. NRN MCS OVER NERN KS APRS TO BE WKNG ON
THE IR SATELLITE LOOP BUT THE SRN MCS OVER SERN KS INTO NERN OK
STILL LOOKS RELATIVELY STG. WHILE MUCH OF THIS CONVECTIVE ACTIVITY
MAY WKN BFR GETTING INTO THE WRN PTN OF THE CWA LTR THIS MRNG IT
WILL LIKELY LAY OUT A TSRA OUTFLOW BNDRY WHICH WILL HELP TO
INITIATE AND FOCUS NEW CONVECTIVE DEVELOPMENT THIS AFTN. THE NCEP
4 KM WRF MDL BRINGS A NRLY N-S BAND OF CONVECTION THRU THE CWA
THIS AFTN. THE OPERATIONAL MDLS PLACE THE GREATEST QPF OVER THE
NRN AND WRN PTN OF THE CWA MAINLY THIS AFTN. THIS PREFERENCE FOR
THE NRN PTN OF THE CWA TDA IS LIKELY DUE TO THE SHRTWV TROF WHICH
WILL BE MOVG E-NEWD THRU NRN MO AND IA TDA. THERE MAY BE A SHORT
BREAK IN CONVECTIVE ACTIVITY DURING THE EVNG BUT ANOTHER BAND OF
CONVECTION IS EXPECTED LT TGT AND THU MRNG AS A MID-UPR LVL TROF
DPNS OVER THE NRN PLAINS SENDING A CDFNT SEWD THRU THE CWA LT TGT
AND THU MRNG. THE NAM MDL DEPICTS STG UPR LVL DIVERGENCE OVER THE
AREA TGT AND THU MRNG AHD OF THE UPR LVL TROF. SHOULD BE ENOUGH
INSTABILITY AND LOW-MID LVL SHEAR FOR A SQUALL LINE OR QUASI
LINEAR MCS LT TGT AND THU MRNG AHD OF THE CDFNT. MUCH OF THE
CONVECTION MAY SHIFT E-SE OF THE CWA THU AFTN AS A DRY SLOT MOVES
NEWD THRU THE CWA S OF THE MID-UPR LVL LOW MOVG INTO THE GRT LKS
REGION...ALTHOUGH THERE MAY STILL BE SHRA/TSRA OVER THE SRN AND
ERN PTN OF THE CWA...MAINLY S AND E OF STL. THE THREAT FOR
CONVECTION SHOULD END OVER MOST OF THE AREA BY THU NGT AS COOLER
AND DRIER AIR FILTERS INTO THE REGION BHND THE CDFNT/850 MB
TROF...BUT CLOUD CVR MAY CONT WITH CYCLONIC FLOW OVER THE AREA
AND SHRTWVS CONT TO ROTATE THRU MO IL S OF THE MID-UPR LVL LOW.
WILL FCST LOW TEMPS THU NGT BLW PERSISTENCE AND BLW SEASONAL
NORMALS WITH THE MDLS ADVCTG THE 12 DGR C 850 MB ISOTHERM DROPPING
SEWD TO STL BY 12Z FRI. WILL FCST A SLIGHT CHC OF SHOWERS OVER THE
NRN AND ERN PTN OF THE CWA ON FRI WITH SHRTWVS CONTG TO DROP SEWD
THRU NRN MO AND CNTRL IL. FRI NGT WILL LIKELY BE THE COLDEST NGT
WITH A CLRG SKY AND WITH THE MDLS FCSTG 850 MB TEMPS OF ONLY 8-10
DGRS C OVER STL AT 12Z SAT. DRY WX IS FCST FOR THE WKND AS A LARGE
SFC RDG MOVES SLOWLY SEWD THRU THE REGION.

GKS

&&

.AVIATION...
/634 AM CDT WED AUG 19 2009/

FOR THE 12Z TAFS...

MVFR-IFR CONDITIONS WILL PLAGUE KSTL-KSUS THRU ERLY TAF PD WITH
SHRA ACTIVITY. ANTICIPATE VSBYS TO IMPROVE BY 14Z. MEANWHILE A
LINE OF STORMS STRETCHING FROM KNVD TO JUST SOUTH OF KTOP MOVING
NEWD AT ROUGHLY 40 MPH WILL IMPACT KCOU AND KUIN AT 14Z AND
16Z RESPECTIVELY. HAVE TEMPO TS FOR KCOU AND WILL WATCH KUIN CLOSELY.

FOR REMAINDER OF TAF PD VFR CONDITIONS TO PREVAIL AS A WARM AND
MOIST AIRMASS WILL ADVECT NWD OVER TERMINALS. FEEL CLDS WILL LIMIT
TS POTENTIAL BUT WILL NEED TO MONITOR THE SITUATION AND AMEND AS
NECESSARY SHUD TSRA DEVELOP. A COLD FRNT WILL PRESS SEWD THRU BI-
STATE RGN THIS EVNG AND INTO THURS ACTING AS A TRIGGER FOR
POTENTIALLY STRONG TSRA. HAVE GONE AHEAD WITH A FIRST GUESS OF A
POTENTIAL WINDOW OF CONVECTIVE WX VIA TEMPO GROUPS.

SIPPRELL

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 19, 5:51 AM CDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
551 AM CDT WED AUG 19 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201100-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
551 AM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT AS A COLD FRONT APPROACHES THE REGION. A FEW STORMS MAY BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS AS WELL AS VERY
HEAVY RAINFALL...MAINLY NORTH AND WEST OF ST LOUIS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH AND EAST OF
ST LOUIS ON THURSDAY AS A COLD FRONT MOVES SOUTHEASTWARD THROUGH
THE AREA. THUNDERSTORMS ARE EXPECTED ALONG AND JUST AHEAD OF THIS
FRONT. A FEW STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL AS WELL AS VERY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GKS

In the hours before

Special weather statement, Aug 19, 12:25 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1225 PM CDT WED AUG 19 2009

ILZ095>097-MOZ035-036-191815-
ADAMS IL-BROWN IL-PIKE MO-PIKE IL-RALLS MO-
1225 PM CDT WED AUG 19 2009

...SIGNIFICANT WEATHER ADVISORY FOR ADAMS...BROWN AND PIKE COUNTIES
IN WEST CENTRAL ILLINOIS...AND RALLS AND NORTHWESTERN PIKE COUNTIES
IN NORTHEAST MISSOURI...UNTIL 115 PM CDT...

AT 1223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF LA
GRANGE TO 6 MILES NORTHWEST OF VANDALIA...AND MOVING EAST-NORTHEAST
AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  QUINCY...
  LOUISIANA...
  PITTSFIELD...
  CENTER...
  SPAULDING...
  NEW LONDON...
  FRANKFORD...
  FALL CREEK...
  MENDON...
  PAYSON...
  CAMP POINT...
  BARRY...
  PIKE...
  GOLDEN...
  BEVERLY...
  ATLAS...
  CLAYTON...
  PLEASANT HILL...
  BUCKHORN...
  MOUNT STERLING...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TRUETT
Local storm report, Aug 19, 12:42 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1242 PM CDT WED AUG 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     CENTER                  39.51N  91.53W
08/19/2009                   RALLS              MO   TRAINED SPOTTER

            SEVERAL TREE LIMBS AROUND 3 INCHES IN DIAMETER WERE
            BLOWN DOWN

&&

EVENT NUMBER LSX0900089

JP
Local storm report, Aug 19, 12:51 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1251 PM CDT WED AUG 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HEAVY RAIN       2 SSE QUINCY            39.91N  91.37W
08/19/2009  M1.00 INCH       ADAMS              IL   TRAINED SPOTTER

            SPOTTER MEASURED 1 INCH OF RAINFALL IN 20 MINUTES

&&

EVENT NUMBER LSX0900090

JP
Local storm report, Aug 19, 12:54 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1254 PM CDT WED AUG 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1245 PM     FLOOD            CENTER                  39.50N  91.53W
08/19/2009                   RALLS              MO   TRAINED SPOTTER

            ABOUT 5 INCHES OF WATER FLOWING ACROSS SOUTH PUBLIC
            STREET IN TOWN

&&

EVENT NUMBER LSX0900091

JP
Local storm report, Aug 19, 1:18 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
118 PM CDT WED AUG 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HEAVY RAIN       4 SSE QUINCY            39.88N  91.36W
08/19/2009  M1.40 INCH       ADAMS              IL   PUBLIC

            COCORAHS OBSERVER MEASURED 1.40 INCHES OF RAIN IN 20
            MINUTES

&&

EVENT NUMBER LSX0900092

JP
Local storm report, Aug 19, 1:42 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
142 PM CDT WED AUG 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       COLONY                  40.25N  91.98W
08/19/2009  M1.70 INCH       KNOX               MO   TRAINED SPOTTER

            MEASURED 1.70 INCHES OF RAIN IN 45 MINUTES...OBSERVED
            PONDING OF WATER IN FARM FIELDS

&&

EVENT NUMBER LSX0900093

JP

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:08 PM CDTSevere Thunderstorm WarningLSXAdams37 min
Aug 19, 1:23 PM CDTTornado WarningLSXAdams, Brown23 min
Aug 19, 1:26 PM CDTSevere Thunderstorm WarningLSXAdams, Pike19 min
Aug 19, 1:30 PM CDTSevere Thunderstorm WarningLSXBrown15 min
Aug 19, 1:36 PM CDTSevere Thunderstorm WarningLSXPike24 min
Aug 19, 1:58 PM CDTTornado WarningLSXGreene, Pike17 min
Aug 19, 2:14 PM CDTTornado WarningLSXGreene16 min
Aug 19, 2:32 PM CDTTornado WarningLSXGreene13 min
Aug 19, 2:47 PM CDTTornado WarningLSXMacoupin13 min
Aug 19, 3:08 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery22 min
Aug 19, 3:20 PM CDTFlash Flood WatchLSXAdams, Bond, Brown, Calhoun, Clinton, Fayette and 10 more13 hr
Aug 19, 3:34 PM CDTTornado WarningLSXMacoupin, Montgomery22 min
Aug 19, 4:21 PM CDTSevere Thunderstorm WarningLSXFayette, Montgomery39 min
Aug 19, 4:49 PM CDTTornado WarningLSXBond, Fayette26 min
Aug 19, 5:13 PM CDTTornado WarningLSXBond, Fayette32 min
Aug 19, 5:31 PM CDTTornado WarningLSXFayette26 min
Aug 19, 5:52 PM CDTSevere Thunderstorm WarningLSXBond, Montgomery23 min
Aug 19, 5:57 PM CDTSevere Thunderstorm WarningLSXFayette48 min
Aug 19, 6:14 PM CDTTornado WarningLSXFayette46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.